A 59-year-old Chinese male presented to the emergency department with acute onset epigastric pain. He had no cardiovascular risk factors and was only on targeted therapy, pazopanib, for newly diagnosed metastatic renal clear cell carcinoma. He was found to have a Stanford type B acute aortic dissection with moderately elevated systolic blood pressure of 150 mm Hg. Although not a listed side effect, various case reports have shown a potential association between the use of vascular endothelial growth factor tyrosine kinase inhibitor targeted therapy and an acute aortic dissection. It would be prudent to consider the possibility of an aortic dissection in patients on such drugs with suspicious clinical presentation, even in the absence of other risk factors.
- emergency medicine
- vascular surgery
- contraindications and precautions
Statistics from Altmetric.com
Contributors JT and ZJL managed the patient. JT wrote the manuscript, reviewed the records, edited and approved the final version. ZJL contributed to writing the manuscript and approved the final version. All authors have approved the version of the manuscript submitted for publication.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.